Alert archive / North Dakota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 1, NWS Grand Forks, ND

April 22, 2022Cass County, Richland County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Apr 22, 2022, 9:14 PM CDT for Cass County, Richland County, North Dakota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 22, 2022, 9:14 PM CDT (02:14 UTC)
Expired
Apr 22, 2022, 10:00 PM CDT
In force
46 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Cass County, ND, Richland County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 118 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.2 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2022-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2022-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
573 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
345 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

473 
WUUS53 KFGF 230214
SVRFGF
NDC017-077-230300-
/O.NEW.KFGF.SV.W.0001.220423T0214Z-220423T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
914 PM CDT Fri Apr 22 2022

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southeastern Cass County in southeastern North Dakota...
  Northern Richland County in southeastern North Dakota...

* Until 1000 PM CDT.

* At 914 PM CDT, a severe thunderstorm was located near Barney, or 18
  miles west of Wahpeton, moving north at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Colfax, Walcott, Barrie and Kindred.

This includes Interstate 29 between mile markers 23 and 51.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4623 9718 4666 9725 4669 9702 4668 9680
      4664 9679 4663 9680 4663 9679 4660 9677
      4660 9676 4659 9676 4658 9675 4649 9674
      4646 9671 4645 9672 4644 9671 4628 9670
TIME...MOT...LOC 0214Z 172DEG 23KT 4633 9700 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CJ
1 follow-up statement
588 
WWUS53 KFGF 230244
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
944 PM CDT Fri Apr 22 2022

NDC017-077-230300-
/O.CON.KFGF.SV.W.0001.000000T0000Z-220423T0300Z/
Cass ND-Richland ND-
944 PM CDT Fri Apr 22 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR SOUTHEASTERN CASS AND NORTHERN RICHLAND COUNTIES...

At 943 PM CDT, a severe thunderstorm was located near Walcott, or 26
miles southwest of Fargo, moving north at 25 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Kindred, Oxbow, Abercrombie, Walcott, Leonard, Christine and Colfax. 

This includes Interstate 29 between mile markers 34 and 51.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4666 9725 4669 9702 4668 9680 4664 9679
      4663 9680 4663 9679 4660 9677 4660 9676
      4659 9676 4658 9675 4649 9674 4646 9671
      4645 9672 4644 9671 4643 9671 4640 9721
TIME...MOT...LOC 0243Z 172DEG 23KT 4652 9704 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 7:16 PM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Apr 22, 7:16 PM CDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
716 PM CDT Fri Apr 22 2022

.UPDATE...
Issued at 715 PM CDT Fri Apr 22 2022

We are in a bit of a "lull" in terms of shower/storm intensity as
lighter showers/drizzle are ongoing and deeper mid level moisture
plume and instability axis is building to our south. Timing for next
period of organized thunderstorms and possible severe is after 02Z
based on latest HRRR, still within window favored by earlier
HREF. Not a lot has changed regarding hazards from previous shift
(see previous discussion), and only change was to adjust for
timing/coverage.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 209 PM CDT Fri Apr 22 2022

Key Messages:

1. Widespread showers and thunderstorms are expected to continue
through the next 24-36 hours as a strong Colorado Low continues to
push through the area.

2. Heavy rain, ongoing snow melt, and continued frost depth will
contribute to potential flash flooding, especially tonight.

3. River flood levels will increase, although the extent is not
yet known.

4. Severe weather is possible tonight and tomorrow afternoon. For
tonight, the primary hazards will be hail and damaging wind gusts.
For tomorrow, all hazards are possible.

SYNOPTIC ANALYSIS...

Elevated showers and thunderstorms continue to persist in
northwest Minnesota. Updrafts have been mostly steady with no real
changes in severity, with a few cells producing small hail. Water
vapor satellite indicates the upper low currently spinning over
the desert southwest beginning to lift and acquire a negative
tilt. This low is expected to continue to lift towards the upper
High Plains this afternoon and early evening. At the surface, a
surface low currently exists over eastern Colorado, shown best by
advection patterns in association with it. This low will continue
to push northward this afternoon and evening with the upper low.
Attached to it will be a draping warm front that will slowly lift
into the area later tonight and tomorrow morning. South of the
baroclinic zone is ample MUCAPE, enhanced north of the front by
steep lapse rates ranging in the 6-8 K/km range. This should
provide a focused area for thunderstorm development tonight,
slowly pushing northward thanks to enhanced flow aloft. Bulk shear
values are very high due to the proximity to the surface low, with
0-6km bulk shear ranging in the 40-60 knot range. As such, severe
thunderstorms appear possible tonight, especially where MUCAPE
fields intersect with baroclinic forcing. These storms will
primarily be elevated, so the severe impacts from them will be
hail and damaging wind gusts.

More concerning is the flood risk associated with this line of
thunderstorms. PWAT values are approaching the moving average
max for surrounding sounding locations. On top of the instability
and baroclinic forcing, heavy rainfall is anticipated tonight.
Looking at ND webcams, there appears to be full ditches already
thanks to combined impacts of ongoing snowmelt and preceding heavy
rainfall. It does appear very likely that flooding issues will
arise tonight in association with thunderstorms tonight. On top of
that, training thunderstorms appears to be a potential/probable
outcome, so anywhere that does see extended time frames of heavy
rainfall will likely experience flash flooding impacts.

The low begins to push out tomorrow afternoon and Sunday. As the
cold front advances eastward, a focused band of frontogenesis may
provide for thunderstorm development again in west central
Minnesota. There is some concern about severe storm potential
tomorrow afternoon, depending heavily on how much destabilization
is able to occur tomorrow afternoon. Deformation band
precipitation is likely to persist as well on the north side of
the low.

FLOOD POTENTIAL...

One of the biggest concerns surrounding this system is the flood
potential of all kinds (e.g. flash flood, river flooding, and
areal flooding). Flooding issues have already been reported with
the training thunderstorms from earlier today. On top of that,
webcams in North Dakota indicate ditches already beginning to fill
with water due to snowmelt and rainfall. PWAT values also notably
are around the moving average max for surrounding radiosonde
locations, indicating how far on the upper tail of probability we
sit in moisture content.

Given expected QPF ranges from 1 to 3 inches along the baroclinic
zone, flooding is an anticipated risk for tonight. As such, a
flood watch has been put out for the entirety of this system. The
greatest risk for flash flooding and areal flooding will primarily
be tonight with convection, with river flood responses occurring
over the next few days.

SEVERE POTENTIAL TONIGHT...

As the surface low continues to progress further north this
afternoon and evening, a plume of elevated instability will begin
to overspread the area in the vicinity of the warm front. This
will provide a focused location for ascent tonight, creating
widespread showers and thunderstorms. This mornings soundings
across the northern plains indicated steep lapse rates aloft,
ranging from 5-7 K/km. Further south and west, steeper lapse rates
approaching 8 have been noted on mesoanalysis/RAP13 analysis.
Given strong forcing and elevated instability, severe storms
appear possible tonight. As you go further north, lapse rates
aren't anticipated to be as steep, but a plume as high as 1000
J/kg of MUCAPE is possible and could facilitate some hail. Tornado
risk is almost zero tonight as most storms will be elevated.
However, if a storm can form south of the warm front and maintain
surface base, there might be a very brief window, but the
probability of this is very low.

SEVERE POTENTIAL TOMORROW...

As the low continues to spin, the attendant cold front will push
eastward late tomorrow morning. Ahead of the cold front, moisture
advection is anticipated to occur. The primary uncertainty in this
scenario arising will be how much destabilization is able to occur
before the front passes through the area.

Shear is strong enough to facilitate supercells (60+ knots 0-6km
shear), but with shear vectors pointed parallel to the progressing
cold front, the anticipation would be for an eventual upscale
evolution of the convection (assuming multiple storms initiating
on the boundary). Shear within the lower levels is decently
veered, but aloft speed shear takes over. On the other hand, with
the front sweeping around and becoming oriented west-east along
northwestern Minnesota, the potential is there for a QLCS-like
structure to take fold. With 0-3km shear pointed in a similar
direction, this could favor some QLCS mesovortexgenesis, but
there will need to be close attention to mesoanalysis tomorrow to
gauge this threat.

All hazards are possible tomorrow with any storms that become
severe, especially within developing supercells that can maintain
isolation. As the threat continues to evolve further eastward, it
seems a transition to a more QLCS-like mode is likely, which would
primarily transition us to a damaging wind threat.

.LONG TERM...(Sunday through Friday)
Issued at 209 PM CDT Fri Apr 22 2022

Impacts and concerns in the extended period begin with snow
potential Sunday morning across the western edge of the Devils Lake
basin as colder air returns and wraparound precipitation slides into
the region. As the rain turns to snow some wet accumluations are
likely generally 2 or less inches with HREF max indicating up to 4
inches possible for areas west of a Cando to New Rockford line. A
rain snow mix is expected to develop during the daytime as temps
warm and surfaces warm limiting any snowfall impacts during the day.
NW winds will be strong sustained at 20 to 30 mph highest in eastern
ND with gusts to 45mph possible. Highs temps ranging from low 30s in
Devils Lake basin to mid 40s east.

After this system moves out a period of quieter weather is expected
as NW flow and then ridging for the first half of the week with no
precip chances through Thursday and then some chances Thursday and
Friday across the southern valley. Through the period temps begin to
moderate from highs around 30 on Monday and lows in the teens and
20s Monday and Tuesday mornings slowly increasing for highs in the
low 50s by Thursday and Friday with lows in the 30s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 715 PM CDT Fri Apr 22 2022

IFR to LIFR conditions are expected to prevail through the
majority of the TAF period across eastern ND and northwest MN as a
system brings widespread aviation impacts from stratus, drizzle,
to showers and thunderstorms. Greatest thunderstorm coverage will
tend to be late this evening into the early morning hours, and a
few strong to severe thunderstorms may develop within the larger
shower/thunderstorm clusters (hail/strong winds). There may be a
break and possible VFR conditions building northward Saturday
afternoon in eastern ND and northwest MN before showers and
thunderstorms redevelop west to east. These thunderstorms may also
become severe (dependent on amount of clearing).

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Flood Watch through Saturday evening for NDZ006>008-014>016-024-
     026>030-038-054.

MN...Flood Watch through Saturday evening for MNZ001-002-004>009-
     013>017-022-023.

UPDATE...DJR
SHORT TERM...Perroux
LONG TERM...JK
AVIATION...DJR
Hazardous weather outlook, Apr 22, 3:09 PM CDT, 6 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
309 PM CDT Fri Apr 22 2022

MNZ003-024-027>032-040-NDZ039-049-052-053-232015-
Clay-Hubbard-West Becker-East Becker-Wilkin-West Otter Tail-
East Otter Tail-Wadena-Grant-Cass-Ransom-Sargent-Richland-
309 PM CDT Fri Apr 22 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Isolated severe storms are possible after 9 pm into the overnight
period, mainly along and south of highway 2. Hail up to 1 inch in
diameter and wind gusts up to 60 mph will be the main hazards.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered severe thunderstorms are possible Saturday afternoon,
mainly east of the Red River. Hail up to 1.50 inches, wind gusts
up to 60 mph, and an isolated tornado are possible.

More snow is expected late Saturday night, Sunday, into Sunday
evening. Most areas can expect a dusting, but the Devils Lake
region has a higher probability for seeing amounts greater than 2
inches. Northwest wind gusts up to 45 mph are also possible along
and west of the Red River Valley.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ001-002-004>009-013>017-022-023-NDZ006>008-014>016-024-026>030-
038-054-232015-
West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Mahnomen-South Clearwater-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Western Walsh-
309 PM CDT Fri Apr 22 2022

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Excessive rainfall and or flash flooding is possible into
Saturday from thunderstorms causing heavy rainfall. This rainfall
may lead to areal and then river flooding. Excessive runoff may
result in flooding of rivers, creeks, streams, and other low-
lying and flood-prone locations. Low-water crossings may be
flooded. Isolated severe storms are possible after 9pm into the
overnight period, mainly along and south of highway 2. Hail up to
1 inch in diameter and wind gusts up to 60 mph will be the main
hazards.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered severe thunderstorms are possible Saturday afternoon,
mainly east of the Red River. Hail up to 1.50 inches, wind gusts
up to 60 mph, and an isolated tornado are possible.

More snow is expected late Saturday night, Sunday, into Sunday
evening. Most areas can expect a dusting, but the Devils Lake
region has a higher probability for seeing amounts greater than 2
inches. Northwest wind gusts up to 45 mph are also possible along
and west of the Red River Valley.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Apr 22, 3:32 PM CDT, 5 hours 42 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
332 PM CDT Fri Apr 22 2022

MNZ009-222100-
North Beltrami MN-
332 PM CDT Fri Apr 22 2022

...A strong thunderstorm will impact portions of northeastern
Beltrami County through 400 PM CDT...

At 331 PM CDT, Doppler radar was tracking a strong thunderstorm over
eastern Red Lake Nation, or 36 miles north of Bemidji, moving east at
40 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Saum around 335 PM CDT.
  Shotley around 340 PM CDT.
  Otto around 345 PM CDT.
  Waskish around 350 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4791 9491 4827 9501 4837 9451 4837 9443
      4798 9442
TIME...MOT...LOC 2031Z 248DEG 35KT 4800 9475

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

CJ
Local storm report, Apr 22, 5:48 PM CDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
548 PM CDT FRI APR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HEAVY RAIN       5 WNW WYLIE             48.00N 96.44W
04/22/2022  M2.10 INCH       PENNINGTON         MN   PUBLIC

            RAIN RECORDED FROM 8AM - 2PM. RELAYED VIA
            SOCIAL MEDIA.

&&

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 10:06 PM CDTSevere Thunderstorm WarningFGFCass, Richland29 min
Apr 22, 11:29 PM CDTSpecial Weather StatementFGFRansom, Richland, Sargent61 min
Apr 23, 4:32 AM CDTAreal Flood WarningFGFGrand Forks, Traill11 hr
Apr 23, 6:18 AM CDTAreal Flood WarningFGFGrand Forks, Griggs, Nelson, Steele, Walsh10 hr
Apr 23, 10:24 AM CDTRiver Flood WarningFGFCass3 days
Apr 23, 10:37 AM CDTRiver Flood WarningFGFWalsh10 days
Apr 23, 10:40 AM CDTRiver Flood WarningFGFPembina22 days
Apr 23, 10:42 AM CDTRiver Flood WarningFGFCass39 days
Apr 23, 10:42 AM CDTRiver Flood WarningFGFCass40 days
Apr 23, 11:13 AM CDTFlash Flood WarningFGFGrand Forks9 hr
Apr 23, 11:29 AM CDTRiver Flood WarningFGFRichland24 hr
Apr 23, 11:32 AM CDTRiver Flood WarningFGFTraill28 days
Apr 23, 1:27 PM CDTWind AdvisoryFGFCass, Ransom, Richland, Sargent5 hr
Apr 23, 1:50 PM CDTTornado WarningFGFRichland40 min
Apr 23, 2:28 PM CDTTornado WarningFGFCass, Ransom, Richland47 min
Apr 23, 3:11 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Steele, Traill49 min
Apr 23, 3:17 PM CDTAreal Flood AdvisoryFGFCass, Richland3 hr
Apr 23, 3:30 PM CDTTornado Warning Tornado observedFGFBarnes11 min
Apr 23, 3:50 PM CDTAreal Flood AdvisoryFGFCass, Traill3 hr
Apr 23, 3:56 PM CDTSevere Thunderstorm WarningFGFCass, Grand Forks, Steele, Traill49 min
Apr 23, 4:02 PM CDTWind AdvisoryFGFBarnes, Cass, Grand Forks, Ransom, Richland, Sargent and 2 more27 hr
Apr 23, 4:05 PM CDTWinter Weather AdvisoryFGFBenson, Cavalier, Eddy, Grand Forks, Griggs, Nelson and 6 more42 hr
Apr 23, 4:18 PM CDTFlash Flood WarningFGFCass, Grand Forks, Traill6 hr
Apr 23, 4:46 PM CDTSpecial Weather StatementFGFGrand Forks29 min
Apr 23, 4:47 PM CDTAreal Flood WarningFGFGrand Forks, Griggs, Nelson, Steele, Walsh4 days
Apr 23, 5:22 PM CDTFlash Flood WarningFGFTraill6 hr
Apr 23, 6:02 PM CDTAreal Flood WarningFGFSteele22 hr
Apr 23, 6:09 PM CDTAreal Flood WarningFGFTraill4 days
Apr 23, 6:26 PM CDTFlash Flood WarningFGFGrand Forks6 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.